Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 58, NWS San Angelo, TX

June 16, 1997Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 9:39 PM CDT for Tom Green County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 9:39 PM CDT (02:39 UTC)
Expired
Jun 16, 1997, 10:45 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Tom Green County, TX

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:55 PM CDTHail 1San Angelo, TXOne inch hail fell in the community of Grape Creek.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3456 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WFUS1 KSJT 170239 RRA
TORSJT
TXC451-170345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...NORTHERN TOM GREEN COUNTY
 
AT 938 PM CDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
TORNADO 13 MILES WEST OF SAN ANGELO OR 8 MILES SOUTHWEST OF GRAPE
CREEK MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... GRAPE CREEK...
CARLSBAD...NORTHERN SAN ANGELO AND HARRIET.

IF YOU LIVE IN A HOME OR APARTMENT... SEEK REFUGE IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS... BLANKETS... OR PILLOWS.
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:45 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 16, 8:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT MON JUN 16 1997

DISCUSSION DELAYED BY SEVERE WEATHER.  POSSIBLE REDEVELOPMENT OF
STORMS UNTIL DRY LINE OUT OF OUR CWA.  THOSE STORMS CURRENTLY ACTIVE
ARE REPORTED BY SPOTTERS TO HAVE CONSIDERABLE ROTATION.

In the hours before

Special weather statement, Jun 16, 8:25 PM CDT, 1 hour 14 minutes before
TXZ140-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT MON JUN 16 1997

...THE TORNADO WARNING FOR BROWN COUNTY EFFECTIVE UNTIL 850 PM HAS
BEEN CANCELLED...

THE THUNDERSTORM WHICH MOVED ACROSS EASTERN BROWN COUNTY WHICH HAD
A POSSIBLE DEVELOPING TORNADO HAD WEAKENED AND MOVED EAST INTO
COMMANCHE COUNTY. THUS THE TORNADO WARNING FOR COMMANCHE COUNTY HAS
BEEN CANCELLED.

OTHER STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS
EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY
TUNED TO THIS STATION AND BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUED.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningSJTFisher50 min
Jun 16, 7:21 PM CDTSevere Thunderstorm WarningSJTBrown64 min
Jun 16, 7:27 PM CDTTornado WarningSJTFisher33 min
Jun 16, 7:45 PM CDTTornado WarningSJTJones50 min
Jun 16, 7:47 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
Jun 16, 8:03 PM CDTTornado WarningSJTBrown47 min
Jun 16, 8:11 PM CDTTornado WarningSJTFisher64 min
Jun 16, 8:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min
Jun 16, 8:34 PM CDTTornado WarningSJTJones46 min
Jun 16, 8:49 PM CDTFlash Flood WarningSJTIrion3 hr
Jun 16, 9:01 PM CDTTornado WarningSJTIrion64 min
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
Jun 16, 9:48 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 16, 10:04 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher76 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningSJTTom Green76 min
Jun 16, 10:22 PM CDTSevere Thunderstorm WarningSJTColeman78 min
Jun 16, 10:52 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
Jun 16, 11:33 PM CDTTornado WarningSJTSutton92 min
Jun 16, 11:49 PM CDTSevere Thunderstorm WarningSJTBrown46 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.